When Famotidine Messes With Your Head

I think my anti-reflux medicine is messing up my head.

Preamble: I wrote this piece in August 2022, right when I was dealing with the depression that was caused by my famotidine. I decided to do minimal edits before publishing it here. In particular, I did not adjust the chronology. I did not know I was autistic at the time. However, I’m now thinking that my autism led me to experience unusual effects from taking famotidine.


For those who don’t know, famotidine is available under the names: Pepcid, Zantac 360, Act, Dyspep HB, Fluxid, and Acid Controller.


So recently I was supposed to go to a social event… but that did not happen because I was feeling like shit by mid-afternoon, from fatigue, and I would say from depression too. This is something that has been happening since around July 15th of this year.

I remember, in June and early July, going out to dinner without any thought about whether I’d be fine. I cancelled my recent evening outing because I was pretty sure I’d crash and burn. On any regular day, I’m not very gregarious. If I’m feeling crappy on top of it, there’s no way I’m going to enjoy myself. I’ve been taking famotidine daily because I’ve acquired reflux from the last treatment for cancer that I received at the hospital in 2021. I’ve been taking it for about a year without any problems.

My case is a bit bizarre. For one thing, I do suffer from insomnia, but I’ve suffered from this for a very long time, and I don’t think it is the primary driver of my case here. Why I don’t think it is the primary driver? Because my sleep has improved slowly over time. Yet, my energy slump has started happening in July. I don’t see how a sleep improvement would result in fatigue and depression.

Secondly, when I wake up in the morning, I feel fine. It is by late-morning and early-afternoon that I start feeling a slump in my energy. Then my energy level picks up again around supper time. I don’t feel back to normal in the evening, but in the middle of the day, you wouldn’t find me dancing in the living room. At night, however, I have no trouble putting the music on and dancing. Strange pattern.

Also, it takes years to recover from the treatment I’ve received for cancer at the hospital. Fatigue can be a side effect from it, but normally people experience the fatigue at the start of recovery and then it goes away. It is not normal that the fatigue should appear later during recovery.

The first thing to consider is whether my cancer is back. It could cause the fatigue I’m experiencing. There is no sign of it having come back, however. One number in my blood test is a tiny bit low, but the doctors don’t think it warrants an intervention. So I don’t think it is back. I also got a scan in June to verify that it was not back, and it wasn’t. My next scan is in September.

Secondly, I was vaccinated around the time I started experiencing energy problems. At first, I thought maybe it could be the vaccines, but I reviewed side effects, and I don’t think it is. (By the way, if you are an anti-vaxxer and would like to comment: please go to hell. Thank you so much!) Unfortunately, there’s no way to test whether the vaccines could be the culprit.

I’ve narrowed it down to four possibilities:

  1. It is due to the famotidine.
  2. Our well water is tainted. However, we did test it last year and it came up clean. So I don’t think it is very likely.
  3. The vaccines did it.
  4. The THC is doing it.

I was not thinking about the THC at first, but last night I did not take it because I had to go pick up groceries this morning. Sometimes if I dose a little too high, I’m still a bit under the influence in the morning. So on nights when I do need to go somewhere early, I don’t take THC.

Right this moment I’m feeling okay, but it is 6:30 in the morning, and usually I feel okay at this time. It is only later that the slump kicks in, and I start feeling terrible. So I cannot tell yet whether I fixed the problem. What I did yesterday is this:

  1. I did not take my famotidine.
  2. I switched to bottled water.
  3. I did not take my THC.

I’m happy to report that I did not experience reflux during the night. However, my supper was very light. Maybe if I ate something more substantial, I’d feel the reflux.

My night of sleep wasn’t the best, but that’s usually the case when I don’t take THC. My night was still better than the nights I had earlier this year when I woke up and got up at 2 or 3 in the morning. Last night I woke up earlier than 5am, but I got up at 5am, which is not bad, actually.

Ok, so now it is later in the day, I did not feel especially sleepy until after lunch. So this is an improvement over yesterday, but I’m not completely in the clear yet.

Why would the famotidine be a suspect. Let’s look, shall we? The Mayo Clinic has a handy page on side effects. Among other things, we find this in the list, edited here to remove stuff that does not pertain to this discussion:

Rare
* Anxiety
* discouragement
* feeling sad or empty
* loss of interest or pleasure
* trouble sleeping

Incidence not known
* general feeling of tiredness or weakness
* unusual tiredness or weakness

Rare
* unusual drowsiness

That’s more or less what I was experiencing. I’m also wondering how famotidine and THC operate together. Could the famotidine extend how long the THC works. Sometimes I’m still a bit high in the morning, and it seems to me that’s longer than it should work.


This is my second day now under the new regimen. I did have a bit of reflux last night, but only a bit. My sleep wasn’t great, but that’s par for the course when I don’t take THC. I did wake up at 1:30am and I did go back to sleep. I got up at 5am. Not a great night but good nonetheless. I don’t know yet what the day has in store for me. I’m feeling fine right now, but we won’t know until midday how I fare.


It is now the fourth day under the new regimen. I felt pretty close to normal today. I’ve resumed drinking well water. I don’t think the water was the culprit. Right now I’m thinking the famotidine, or the THC, or the combination of the two did it. I did not experience reflux last night.


This is now the sixth day since I started. I’m now pretty sure the famotidine or the THC did it. I’ve restarted THC last night and so far so good. Also, I’ve reviewed whether THC could cause depression. The two are correlated, but there is no causation from THC usage to depression. It seems that depressed people are attracted to THC rather than the other way around.

So I’m thinking I was right that the famotidine did it. I’ve also ceased to have reflux. I’m inclined to think that if you stop famotidine cold turkey after chronic usage, you can experience rebound.


I can tell you now, more than a year after I wrote this article, that the famotidine was the culprit. After I stopped taking it, I had a short rebound of reflux, but my depression evaporated.


Posted

in

,

by

Comments

2 responses to “When Famotidine Messes With Your Head”

Leave a Reply

Your email address will not be published. Required fields are marked *